Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 106, NWS State College, PA

July 10, 2001McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 10, 2001, 7:37 AM EDT for McKean County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2001, 7:37 AM EDT (11:37 UTC)
Expired
Jul 10, 2001, 8:30 AM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Whole counties

County McKean County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 101138
SVRCTP

PAC083-101230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 AM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN PENNSYLVANIA

* UNTIL 830 AM EDT.

* AT 735 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BRADFORD...MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CYCLONE AND REW AT 750 AM.
  SMETHPORT AND CORYVILLE AT 800 AM.
  CROSBY AND PORT ALLEGANY AT 810 AM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR 
HAIL THREE QUARTERS OF AN INCH OR LARGER. STAY INDOORS AWAY FROM 
WINDOWS.

$$

LAT...LON 4204 7877 4188 7888 4161 7820 4185 7819

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:15 AM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 10, 2:15 AM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 AM EDT TUE JUL 10 2001

MAIN CONCERN TODAY WILL BE THE WEATHER ASSOCIATED WITH A COLD FRONT
PROGGED TO SWEEP EAST ACROSS THE AREA THIS AFTERNOON. SFC
CONVERGENCE ALONG THE FRONT WILL BE WEAK...WITH A WSW FLOW AHEAD OF
THE FRONT AND A WNW FLOW BEHIND. HOWEVER SFC DEW PTS ARE ALREADY
BACK INTO THE LOWER TO MID 60S OVER THE SUSQ VLY EARLY THIS MORNING
WITH LOWER 70S POISED OVER THE OHIO VLY FROM DAY TO PKB. DESPITE NO
QPF FROM THE ETA EXPECT EXPECT SCT THUNDERSTORMS TO DEVELOP ALONG
THE FRONT THIS AFTERNOON MORE LIKE WHAT THE AVN IS PREDICTING. K
INDICIES ARE PROGGED TO BE VERY HIGH ACROSS CENTRAL PA THIS
AFTERNOON INDICATING AMPLE MOISTURE DESPITE SOME MID-LVL CAPPING.
WITH MIDLVL WINDS PROGGED TO 40 KTS AND MODERATE INSTABILITY SLIGHT
SVR RISK LOOKS REASONABLE AND WILL ISSUE AN SPS TO COVER THE THREAT
FOR PRIMARILY STRONG WINDS. WILL GO A FEW DEGREES ABOVE FWC MAXES
FOR HIGHS TODAY...ESPECIALLY EAST OF THE MTNS...BASED ON ETA LOW-LVL
TEMPS AND EXPECTED PREFRONTAL DOWNSLOPE CONDITIONS EAST OF THE MTNS.

FRONT WILL BE EAST OF THE AREA TONIGHT BUT THE MODELS ARE SHOWING
ANOTHER STRONG SHORT WAVE MOVING EAST ACROSS THE AREA LATE TONIGHT
AND WEDNESDAY MORNING. THEREFORE WILL CONTINUE WITH A CHC OF
THUNDERSTORMS...WITH HIGHEST POPS ACROSS THE WEST...AND ACROSS THE
EAST DURING THE EVENING. WEDNESDAY WILL FEATURE COLD ADVECTION AND
DRYER AIR MOVING IN...BUT STILL COULD SEE SOME LOW CHC POPS FOR
SHOWERS AS THE SHORT WAVE MOVES THRU DURING THE MORNING...THEN SOME
AFTERNOON CONVECTION WILL BE POSSIBLE WITH THE CYCLONIC VORTEX
LOCATED JUST TO THE NORTH OF PA.

IN THE EXTENDED PDS...THURSDAY AND FRIDAY WILL BE DRY AND
UNSEASONABLY COOL AS COOL CANADIAN HI PRESSURE BUILDS IN FROM THE
WEST. WILL CONTINUE THE CURRENT FORECAST OF CONTINUED DRY WITH
GRADUAL WARMING TREND OVER THE WEEKEND AS HEIGHTS GRADUALLY RISE AND
HIGH PRESSURE REMAINS OVER THE MIDWEST AND NORTHEAST.

.CTP...NONE.

MSE

In the hours before

Special weather statement, Jul 10, 4:15 AM EDT, 3 hours 22 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-101445-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 AM EDT TUE JUL 10 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
PENNSYLVANIA THIS AFTERNOON INTO THIS EVENING...

A SOUTHWEST WIND WILL USHER IN WARMER AND INCREASINGLY MOIST AIR TO
CENTRAL PENNSYLVANIA TODAY. THIS IS IN ADVANCE OF A COLD FRONT WHICH
WILL MOVE INTO NORTHERN PENNSYLVANIA THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...SOME OF WHICH MAY APPROACH SEVERE LIMITS. THE STRONGEST
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING.

WIND DAMAGE WILL BE THE PRIMARY THREAT FROM THESE STORMS. WINDS
ALOFT WILL INCREASE IN SPEED TODAY. THESE THUNDERSTORMS HAVE THE
POTENTIAL TO BRING THE FAST WINDS ALOFT DOWN TO THE SURFACE.
HAIL...HEAVY DOWNPOURS...AND DANGEROUS LIGHTNING WILL ACCOMPANY THE
STRONGEST STORMS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS.

ROGOWSKI/DANGELO/EVANxS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:24 PM EDTSevere Thunderstorm WarningCTPCambria36 min
Jul 10, 1:41 PM EDTSevere Thunderstorm WarningCTPSchuylkill79 min
Jul 10, 2:15 PM EDTSevere Thunderstorm WarningCTPHuntingdon30 min
Jul 10, 2:35 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York40 min
Jul 10, 2:46 PM EDTSevere Thunderstorm WarningCTPLebanon44 min
Jul 10, 2:59 PM EDTSevere Thunderstorm WarningCTPClinton46 min
Jul 10, 3:04 PM EDTSevere Thunderstorm WarningCTPClearfield41 min
Jul 10, 3:11 PM EDTSevere Thunderstorm WarningCTPFranklin49 min
Jul 10, 3:17 PM EDTSevere Thunderstorm WarningCTPLancaster43 min
Jul 10, 3:26 PM EDTTornado WarningCTPClinton34 min
Jul 10, 3:31 PM EDTSevere Thunderstorm WarningCTPCambria44 min
Jul 10, 3:35 PM EDTSevere Thunderstorm WarningCTPSomerset40 min
Jul 10, 3:37 PM EDTTornado WarningCTPFranklin23 min
Jul 10, 3:49 PM EDTSevere Thunderstorm WarningCTPAdams41 min
Jul 10, 4:16 PM EDTSevere Thunderstorm WarningCTPSomerset44 min
Jul 10, 4:22 PM EDTSevere Thunderstorm WarningCTPClinton38 min
Jul 10, 4:37 PM EDTSevere Thunderstorm WarningCTPCentre53 min
Jul 10, 4:59 PM EDTSevere Thunderstorm WarningCTPClinton46 min
Jul 10, 5:04 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Snyder56 min
Jul 10, 5:41 PM EDTSevere Thunderstorm WarningCTPColumbia64 min
Jul 10, 6:21 PM EDTSevere Thunderstorm WarningCTPClearfield39 min
Jul 10, 6:43 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria47 min
Jul 10, 7:06 PM EDTSevere Thunderstorm WarningCTPDauphin54 min
Jul 10, 7:14 PM EDTTornado WarningCTPDauphin46 min
Jul 10, 7:23 PM EDTSevere Thunderstorm WarningCTPLebanon67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.